Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 16, NWS Mobile, AL

February 18, 20094 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 18, 2009, 7:22 PM CST for 4 counties in Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2009, 7:22 PM CST (01:22 UTC)
Expired
Feb 18, 2009, 8:00 PM CST
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Clarke County, AL, Monroe County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 190122
SVRMOB
ALC003-025-099-129-190200-
/O.NEW.KMOB.SV.W.0016.090219T0122Z-090219T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
722 PM CST WED FEB 18 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  EXTREME NORTH CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  SOUTHEASTERN CLARKE COUNTY IN SOUTHWEST ALABAMA...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 800 PM CST

* AT 720 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR HAWTHORN...OR ABOUT 15
  MILES SOUTHEAST OF CHATOM...MOVING EAST AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLTON BY 730 PM CST...
  CHOCTAW BLUFF BY 735 PM CST...
  GAINESTOWN AND ELISKA BY 740 PM CST...
  BARLOW BEND BY 745 PM CST...
  MANISTEE...PERDUE HILL AND CLAIBORNE BY 750 PM CST...
  MEXIA AND FRISCO CITY BY 755 PM CST...

THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM
WINDOWS.

LAT...LON 3164 8748 3144 8734 3125 8811 3143 8816
TIME...MOT...LOC 0122Z 253DEG 61KT 3133 8802

$$
1 follow-up statement
000 
WWUS54 KMOB 190138
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
738 PM CST WED FEB 18 2009

ALC129-190148-
/O.CAN.KMOB.SV.W.0016.000000T0000Z-090219T0200Z/
WASHINGTON AL-
738 PM CST WED FEB 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...

LAT...LON 3164 8748 3145 8736 3133 8788 3146 8790
TIME...MOT...LOC 0138Z 253DEG 61KT 3141 8772

$$

ALC025-099-190200-
/O.CON.KMOB.SV.W.0016.000000T0000Z-090219T0200Z/
MONROE AL-CLARKE AL-
738 PM CST WED FEB 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR SOUTH CENTRAL CLARKE AND WEST CENTRAL MONROE COUNTIES...

AT 735 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR CHOCTAW BLUFF...OR
ABOUT 22 MILES SOUTH OF GROVE HILL...MOVING EAST AT 70 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARLOW BEND BY 745 PM CST...
  MANISTEE...PERDUE HILL AND CLAIBORNE BY 750 PM CST...

THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3164 8748 3145 8736 3133 8788 3146 8790
TIME...MOT...LOC 0138Z 253DEG 61KT 3141 8772

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 5:30 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 18, 5:30 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CST WED FEB 18 2009

.AVIATION...(00Z ISSUANCE)IFR/LIFR CONDITIONS WILL PRECEDE A FRONT
MOVING OVER THE AREA AFTER MIDNIGHT TONIGHT. BEST CHANCE FOR TSRA
WILL BE BETWEEN 00Z AND 03Z...TAPERING OFF FROM THERE AS ANY
INSTABILITY OVER THE AREA WEAKENS.

/16

***************    PREVIOUS    **********************

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...GREATEST CONCERN IN THE
SHORT TERM WILL BE THE REST OF TODAY AND TONIGHT FOR THE POTENTIAL
OF SEVERE THUNDERSTORMS. THE MARINE LAYER AND ASSOCIATED LOW CLOUDS
HAVE REALLY PUT A DAMPER ON AVAILABLE INSTABILITY THIS AFTERNOON.
THE MOST UNSTABLE AIRMASS WAS LOCATED TO THE NORTH AND WEST OF THE
CENTRAL GULF COAST. HOWEVER PLENTY OF SHEAR IS AVAILABLE UNDER A 100
KNOT SUBTROPICAL JET AND 45 TO 50 KNOT LOW LEVEL JET. THUS SPC HAS
MOVED THE MODERATE RISK TO THE NORTH OF OUR AREA WHERE THE BETTER
COMBINATION OF SHEAR AND INSTABILITY IS FOUND. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO INCREASE TO OUR NORTH AND WEST AND
WILL EVENTUALLY ORGANIZE INTO A SQUALL LINE AHEAD OF A COLD FRONT
LATER THIS EVENING. THIS LINE WILL RACE ACROSS THE GULF COAST LATER
THIS EVENING AND OVERNIGHT AHEAD OF THE FRONT. THE PRIMARY THREAT
WITH THIS LINE WILL BE DAMAGING WIND GUSTS WITH A SMALLER THREAT OF
ISOLATED TORNADOES. ONCE THE FRONT PASSES AROUND MIDNIGHT...A COOLER
AND DRIER AIRMASS WILL RETURN FOR THE LATTER HALF OF THE WEEK. LOWS
WILL DROP NEAR TO SLIGHTLY BELOW FREEZING ACROSS MOST LOCATIONS BOTH
THURSDAY AND FRIDAY NIGHTS AS HIGH PRESSURE BUILDS ACROSS THE
REGION. HIGHS IN THE UPPER 50S TO NEAR 60 CAN BE EXPECTED BOTH
THURSDAY AND FRIDAY UNDER CLEAR SKIES. /13

.LONG TERM...(SATURDAY THROUGH TUESDAY)...A STRONG UPPER TROUGH WILL
DIVE SOUTHWARD OUT OF THE UPPER MIDWEST ON SATURDAY SENDING A COLD
FRONT TOWARD THE GULF COAST SATURDAY NIGHT. IN RESPONSE TO STRONG
HEIGHT FALLS ASSOCIATED WITH THE UPPER TROUGH...SFC LOW PRESSURE IS
FORECAST TO DEVELOP ON THE SOUTHERN END OF THE FRONT ACROSS THE
NORTHWESTERN GULF AND MOVE SOUTHEASTWARD ACROSS THE NORTH CENTRAL
GULF SATURDAY NIGHT INTO SUNDAY. SOUTHERLY FLOW AHEAD OF THE LOW
WILL BRING CLOUDS AND SHOWERS BACK INTO THE AREA ON SATURDAY WITH A
BETTER CHANCE OF RAIN SATURDAY NIGHT AS OVERRUNNING FROM THE LOW
INCREASES. A COOLER AND DRIER AIRMASS WILL MOVE BACK INTO THE AREA
SUNDAY WITH HIGHS IN THE LOW TO MID 50S BEFORE A RAPID WARM UP
BEGINS FOR THE START OF THE NEW WORK WEEK. /13

&&

.AVIATION...(18Z ISSUANCE)...MVFR CONDITIONS THIS AFTERNOON ARE
EXPECTED TO DETERIORATE...WITH MOST AREAS UNDER IFR CONDITIONS THIS
EVENING. INCREASED DYNAMICS...AND A INCREASING UNSTABLE AIRMASS WILL
RESULT IN SCATTERED THUNDERSTORMS WITH OCNL LIFR CONDITIONS FROM
LATE AFTERNOON THROUGH EARLY EVENING AHEAD OF AN APPROACHING FRONTAL
BOUNDARY. BY MID EVENING...EXPECT A MORE ORGANIZED LINE OF
THUNDERSTORMS TO MOVE EAST ACROSS THE WESTERN FLORIDA PANHANDLE...
BRINGING OCNL LIFR OR LOWER CONDITIONS. THE FRONT AND ANY ASSOCIATED
WEATHER SHOULD EXIT EAST OF THE AIRPORTS BY LATE TONIGHT. /22

&&

.MARINE...A COLD FRONT WILL BE APPROACHING THE COASTAL WATERS FROM
THE NORTHWEST THIS EVENING...WITH A STRONG SOUTHWESTERLY FLOW
EXPECTED. THUNDERSTORMS...SOME STRONG...MAY DEVELOP OVER LAND AND
MOVE SOUTHEAST OVER PARTS OF THE MARINE AREA THIS EVENING. THE COLD
FRONT WILL MOVE QUICKLY ACROSS THE COASTAL WATERS TONIGHT...WITH
SHOWERS AND THUNDERSTORMS ENDING FROM NORTHWEST TO SOUTHEAST ACROSS
THE MARINE AREA...FOLLOWED BY A STRONG NORTHWESTERLY WIND FLOW. THE
STRONG OFFSHORE FLOW WILL CONTINUE OVER SOUTHERN PORTIONS OF THE
MARINE AREA THROUGH THURSDAY NIGHT...BUT SUBSIDE FRIDAY AND SATURDAY
AS HIGH PRESSURE BUILDS OVER THE MARINE AREA. WINDS AND SEAS WILL
REBUILD ONCE AGAIN ON SUNDAY AS YET ANOTHER FRONTAL BOUNDARY MOVES
ACROSS THE COASTAL WATERS. /22

&&

.FIRE WEATHER...MUCH DRIER AIR WILL RETURN TO THE CENTRAL GULF COAST
FOR THE LATTER HALF OF THE WEEK WITH RELATIVE HUMIDITY LEVELS
DROPPING BELOW CRITICAL VALUES ACROSS THE FLORIDA PANHANDLE BOTH
THURSDAY AND FRIDAY. ALABAMA ZONES WILL HAVE TO BE MONITORED FOR A
POSSIBLE FIRE WEATHER WATCH OR RED FLAG WARNING ON FRIDAY AS
RELATIVE HUMIDITIES ARE FORECAST TO BE CLOSE TO CRITICAL LEVELS. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      50  62  32  62 /  90  00  00  05
PENSACOLA   51  64  33  58 /  90  00  00  05
DESTIN      54  65  38  55 /  90  00  00  05
EVERGREEN   48  58  28  57 /  80  00  00  05
WAYNESBORO  46  58  28  59 /  50  00  00  05
CAMDEN      46  55  29  57 /  60  00  00  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...RED FLAG WARNING FROM 11 AM THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     RED FLAG WARNING FROM 11 AM FRIDAY TO 6 PM FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...AND MOBILE BAY.

     SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
     WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.

&&

13.JC
22.JP
Hazardous weather outlook, Feb 18, 1:04 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
104 PM CST WED FEB 18 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191915-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
104 PM CST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...RISK OF STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING...

SOUTHWESTERLY WINDS AROUND 20 KNOTS WILL INCREASE TO 20 TO 25 KNOTS
OVER MOST OF THE COASTAL WATERS BY EARLY EVENING AS A FRONTAL SYSTEM
APPROACHES FROM THE NORTHWEST. WINDS WILL SHIFT TO THE NORTH AT 20 TO
25 KNOTS WITH HIGHER GUSTS OVERNIGHT AFTER THE FRONT MOVES THROUGH.
THESE STRONG WINDS WILL CONTINUE TO POSE A HAZARD FOR THE
NAVIGATION OF SMALL CRAFT THROUGH LATE THURSDAY.

AN INTENSIFYING SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST
ACROSS THE LOWER GREAT LAKES...AS AN ASSOCIATED COLD FRONT MOVES TOWARD
OUR AREA. THE FRONT WILL MOVE INTO INTERIOR SOUTHEAST MISSISSIPPI
AND PARTS OF INTERIOR SOUTHWEST ALABAMA BY AROUND 6 PM THIS
EVENING...THEN MOVING ACROSS THE REGION THROUGH LATE EVENING. THE
FRONT IS THEN EXPECTED TO MOVE OFF THE COAST SOUTH OF THE FLORIDA
PANHANDLE AFTER MIDNIGHT. IN ADVANCE OF THIS FRONT...AND INCREASING
MOIST AND UNSTABLE AIRMASS WILL BE BUILDING NORTH ACROSS THE
REGION...WITH CHANCES OF THUNDERSTORMS INCREASING BY MID AFTERNOON
AND CONTINUING THROUGH THE EVENING HOURS. THE ENTIRE OUTLOOK AREA HAS
BEEN PLACED IN A MODERATE RISK OF SEVERE STORMS TODAY. SUFFICIENT
INSTABILITIES AND ATMOSPHERIC SHEAR EXISTS TO SUPPORT THE POTENTIAL
FOR DISCRETE SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND A FEW
STRONG TORNADOES BETWEEN 4 AND 9 PM. IN THE MID TO LATE EVENING
HOURS... THE THUNDERSTORMS WILL TRANSITION INTO A MORE LINEAR
STRUCTURED LINE OF STORMS THAT WILL PRIMARILY AFFECT AREAS ALONG AND
SOUTHEAST OF I-65. ANY SEVERE THREAT WITH THIS LINE OF STORMS WILL BE
MORE OF A STRAIGHT LINE DAMAGING WIND AND HAIL EVENT. THE FRONT AND
ANY ASSOCIATED WEATHER SHOULD EXIT SOUTHEAST OF THE AREA SHORTLY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT DUE TO STRONG WINDS AND HIGH
SEAS WILL PERSIST THROUGH THURSDAY NIGHT FOLLOWING THE PASSAGE OF A
COLD FRONT. WINDS DECREASE AND SEAS SUBSIDE BY FRIDAY...TRENDING
HIGHER ON SATURDAY AS NEXT COLD FRONT APPROACHES FROM THE NORTHWEST.
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED FOR SATURDAY
AS WELL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER MAY BE REQUIRED THROUGH THIS EVENING DUE TO THE
POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 6:17 PM CSTTornado WarningMOBChoctaw43 min
Feb 18, 6:46 PM CSTSevere Thunderstorm WarningMOBWashington44 min
Feb 18, 7:56 PM CSTSevere Thunderstorm WarningMOBConecuh, Monroe21 min
Feb 18, 8:20 PM CSTSevere Thunderstorm WarningMOBBaldwin25 min
Feb 18, 11:42 PM CSTSpecial Marine WarningMOB85 min
Feb 19, 12:14 AM CSTSpecial Marine WarningMOB91 min
Feb 19, 12:45 AM CSTSpecial Marine WarningMOB90 min
Feb 19, 2:04 AM CSTSpecial Marine WarningMOB116 min
Feb 19, 3:24 AM CSTSpecial Marine WarningMOB60 min
Feb 19, 10:08 AM CSTSmall Craft AdvisoryMOB24 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.